Missouri, 2006

Hail in Missouri, May 3, 2006

May 3, 2006 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 3, 2:01 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 3, 2:01 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 AM CDT WED MAY 3 2006

.DISCUSSION...

SHORT TERM DISCUSSION (TODAY THROUGH FRIDAY)...

MCS ACTIVITY HAS BEEN CONFINED TO EASTERN OKLAHOMA AND NORTH CENTRAL
KANSAS EARLY THIS MORNING...WHERE LOW LEVEL BOUNDARIES HAVE AIDED
CONVECTION. OUR AREA WAS LIKELY STABILIZED SOMEWHAT BY OUTFLOW
FROM TUESDAY AFTERNOON MCS OVER EASTERN OK.

ANOTHER BATCH OF SCATTERED STORMS HAS DEVELOPED OVER NORTH CENTRAL
MISSOURI WITHIN THE NORTHEAST QUADRANT OF AN 850 MB THETA E AXIS.
THIS AREA OF CONVECTION LOOKS LIKE IT WILL BUILD SOUTHEAST INTO OUR
NORTHEAST COUNTIES BRIEFLY DURING THE EARLY MORNING. OTHERWISE
EXPECT MAIN SHOW FOR OUR AREA TO BE WITH MCS ALONG THE LEADING EDGE
OF AN APPROACHING COLD FRONT CURRENTLY EXTENDING FROM LINCOLN TO
SALINA.

CERTAINLY DO NOT WANT TO LOWER POPS TOO MUCH WITH MOIST AXIS AND
COLD FRONT APPROACHING TODAY. HOWEVER HAVE TRIMMED BACK POPS FOR THE
MORNING...WITH MAINLY LIKELY POPS GOING INTO THE AFTERNOON.
INCREASING CLOUD COVER SHOULD KEEP TEMPERATURES DOWN SEVERAL DEGREES
FROM YESTERDAY/S VALUES...ESPECIALLY OVER OUR WESTERN ZONES...WHERE
CONVECTIVE CLOUD DEBRIS WILL HAVE GREATEST IMPACT.

FOR TONIGHT WILL KEEP PRECIP GOING THROUGH TONIGHT AS COLD FRONT
TRAVERSES THE AREA. VERTICAL WIND SHEAR STILL LOOKS PRETTY
WEAK...HOWEVER STILL SEE HEAVY RAINFALL AND HAIL POTENTIAL AS PWATS
INCREASE TO OVER 1.25 INCHES...K INDICES EXCEED 30 AND CAPES
APPROACH 2000 J/KG.

COLD FRONT SLOWS TO A CRAWL OVER NORTHERN ARKANSAS AND SOUTHEAST OK
ON THURSDAY AS UPPER FLOW BECOMES MORE PARALLEL TO THE FRONT. WILL
CARRY HIGHEST POPS ALONG THE SOUTHERN BORDER COUNTIES THROUGH
THURSDAY AND INTO FRIDAY. PWATS REMAIN WELL OVER AN INCH...SO EXPECT
HEAVY RAIN/FLOOD POTENTIAL TO CONTINUE MAINLY SOUTH OF HIGHWAY 60.

TERRY
&&

PREVIOUS LONG TERM DISCUSSION (SATURDAY THROUGH TUESDAY)...

MED RANGE GUIDANCE AND ENSEMBLES ARE IN GENERALLY AGREEMENT DURING
THIS TIME FRAME. SHORTWAVE RIDING WILL BRIEFLY BUILD IN JUST IN TIME
FOR THE WEEKEND BEFORE ANOTHER TROUGH APPROACHES BY THE BEGINNING OF
NEXT WEEK. SFC HIGH PRESSURE WILL BE IN CONTROL SATURDAY INTO
SUNDAY. BELOW AVERAGE...BUT PLEASANT... TEMPS ARE ON TAP WITH LOWS
MAINLY IN THE 40S (A FEW UPPER 30S NOT OUT OF THE REALM OF
POSSIBILITY) AND HIGHS MAINLY IN THE 60S. BY MONDAY...A DISTURBANCE
WILL APPROACH FROM THE WEST. TIMING/STRENGTH OF THIS FEATURE UP TO
DEBATE THIS EARLY IN THE GAME...PARTICULARLY GIVEN INCREASING
ENSEMBLE SPREAD. THUS HAVE INTRODUCED LOW END POPS AND RETURNED
TEMPS TO NEAR AVERAGE.

GAGAN

&&

.AVIATION...

FOR THE 12Z TAFS...WILL CONTINUE TO BACK TIMING ON CONVECTION FROM
THE 06Z TAFS. COLD FRONT IN EAST CENTRAL KANSAS APPEARS TO BE
SLOWING SOMEWHAT. LOOKS LIKE SOUTHERN MISSOURI STABILITY IS BEING
IMPACTED SOME BY MCS IN EASTERN OKLAHOMA THIS MORNING AS WELL.
STARTING TO SEE SOME LIGHTNING STRIKES UP AROUND KMCI...BUT THAT
SHOULD ONLY REACH INTO CENTRAL MISSOURI THIS MORNING. SO WILL MOST
LIKELY BACK TIMING FOR CONVECTION TO GET GOING DOWN THIS WAY UNTIL
AFTERNOON. WILL PROBABLY TWEAK TAFS TO GO PREDOMINANT SHOWERS WITH
SOME TEMPO TSTMS. ONCE SHOWERS GET GOING...CEILINGS SHOULD BECOME
PREDOMINANTLY MVFR...SO WILL KEEP WITH CEILINGS OF 1000 TO
2000 FEET EXPECTED AND VISIBILITIES.

CLAYCOMB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 2, 7:13 PM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT TUE MAY 2 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
813 PM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE PLAINS THIS EVENING
  WILL CONTINUE PUSHING EAST TONIGHT AND INTO THE MISSOURI OZARKS
  AND SOUTHEAST KANSAS OVERNIGHT.

  HEAVY RAIN AND ISOLATED FLOODING WILL BE THE MAIN HAZARDS AS
  THE STORMS MOVE INTO THE AREA LATE TONIGHT.  IN ADDITION...
  SOME HAIL TO THE SIZE OF NICKELS WILL BE POSSIBLE ALONG WITH
  WIND GUSTS UP TO 50 MPH MAINLY OVER WEST CENTRAL MISSOURI
  AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 A FRONT WILL REMAIN STATIONARY ACROSS SOUTHERN MISSOURI WEDNESDAY
 THROUGH EARLY FRIDAY. SEVERAL DISTURBANCES ALOFT WILL INTERACT
 WITH THIS BOUNDARY AND PERIODS OF SHOWERS AND THUNDERSTORMS ARE
 EXPECTED.

 SEVERE WEATHER WILL BE POSSIBLE WEDNESDAY...WITH A CONTINUED
 RISK OF LARGE HAIL AND WIND GUSTS TO 60 MPH. STRONG STORMS WILL
 BE POSSIBLE FROM WEDNESDAY NIGHT THROUGH EARLY FRIDAY...WITH
 SMALL HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TONIGHT
  HOWEVER ANY REPORTS OF HAIL...HIGH WIND OR FLOODING
  SHOULD BE RELAYED TO THE LOCAL LAW ENFORCEMENT AGENCY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG/GAGAN

In the hours before

Special weather statement, May 3, 3:33 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
433 AM CDT WED MAY 3 2006

MOZ097-106-031030-
HOWELL-OREGON-
433 AM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR HOWELL AND OREGON COUNTIES UNTIL 530
AM CDT...

AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF WEST PLAINS...AND MOVING
NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

GCC

The radar

The Springfield radar (KSGF), 150 km away, was scanning. The volume nearest the first event began at 09:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howell

When
May 3, 3:55 AM CST
Where
Howell County, 2 mi S of West Plains
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -91.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508533.